Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 162, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 14, 2003, 6:33 PM EDT for Garrett County, Maryland. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 6:33 PM EDT (22:33 UTC)
- Expired
- Jul 14, 2003, 7:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS51 KPBZ 142233 SVRPBZ MDC023-142330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 631 PM EDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARRETT COUNTY IN MARYLAND * UNTIL 730 PM EDT * AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL PRESTON COUNTY... MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... OAKLAND AREA... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3939 7953 3936 7946 3951 7937 3954 7944
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:15 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 14, 4:15 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 415 PM EDT MON JUL 14 2003 QUICK UPDATE TO ADD SLIGHT CHANCE OF SHRA/TSRA ERLY TO COUNTIES ADJACENT TO THE MTN COUNTIES. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Jul 14, 4:55 AM EDT, 13 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-140900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 455 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WEAK COLD FRONT WILL QUICKLY PUSH THROUGH THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. THIS WILL BRING THE RISK FOR SHOWERS AND THUNDERSTORMS TO THE AREA. THESE STORMS COULD CONTAIN GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 14, 3:44 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
344 PM EDT MON JUL 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ADAMSBURG PA WIND DAMAGE
07/14/03 WESTMORELAND NUMEROUS TREES DOWN ALONG
ROUTE 136 NEAR ADAMSBURG.
REPORTED BY SKYWARN
SPOTTERSLocal storm report, Jul 14, 3:48 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
348 PM EDT MON JUL 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 3 E NEW STANTON PA FLASH FLOODS
07/14/03 WESTMORELAND FLOODING REPORTED ALONG
ARMBRUST ROAD IN ARMBRUST
AS REPORTED BY EMERGENCY
MANAGEMENTLocal storm report, Jul 14, 4:23 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
423 PM EDT MON JUL 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM GREENSBURG PA .75 INCH HAIL
07/14/03 WESTMORELAND REPORTED BY SKYWARN
SPOTTERSSpecial weather statement, Jul 14, 4:26 PM EDT, 2 hours 7 minutes before
PAZ021-142100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 426 PM EDT MON JUL 14 2003 ...THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY THROUGH THE AREA... AT 4:25 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH EASTERN ALLEGHENY COUNTY. THESE STORMS ARE MOVING SLOWLY AND MAY RESULT IN PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS ARE MONROEVILLE...WALL...PITCAIRN...AND TURTLE CREEK. BE ALERT THIS RUSH HOUR AS HEAVY RAIN CAN CAUSE REDUCED VISIBILITY. TYBURSKI
Special weather statement, Jul 14, 6:23 PM EDT, 10 minutes before
MDZ001-WVZ023-150030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 623 PM EDT MON JUL 14 2003 A STRONG THUNDERSTORM HAS DEVELOPED NEAR AURORA WEST VIRGINIA AND IS MOVING EASTWARD INTO SOUTHWESTERN GARRETT COUNTY MARYLAND ALONG ROUTE 50. THE STORM MAY PRODUCE SMALL HAIL AND A SHORT PERIOD OF LOCALLY HEAVY RAINFALL. THE RAINFALL MAY LEAD TO POOR VISIBILITY AN PONDING OF WATER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:37 PM EDT | Severe Thunderstorm Warning | PBZ | Garrett | 53 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.